Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 204, NWS Bismarck, ND

July 29, 2011Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2011, 5:48 PM MDT for Bowman County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 5:48 PM MDT (23:48 UTC)
Expired
Jul 29, 2011, 6:30 PM MDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 240 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 5:02 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS53 KBIS 292348
SVRBIS
NDC011-300030-
/O.NEW.KBIS.SV.W.0204.110729T2348Z-110730T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM MDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 630 PM MDT

* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF MUD BUTTES...OR 33 MILES WEST OF BOWMAN...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNSET BUTTE AROUND 615 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4628 10405 4628 10356 4594 10381 4594 10405
TIME...MOT...LOC 2349Z 213DEG 24KT 4604 10402
WIND...HAIL 60MPH 1.75IN

$$

VINING
1 follow-up statement
409 
WWUS53 KBIS 300007
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT FRI JUL 29 2011

NDC011-300030-
/O.CON.KBIS.SV.W.0204.000000T0000Z-110730T0030Z/
BOWMAN ND-
607 PM MDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN BOWMAN
COUNTY UNTIL 630 PM MDT...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
WEST OF SUNSET BUTTE...OR 28 MILES WEST OF BOWMAN...MOVING NORTHEAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNSET BUTTE AROUND 620 PM MDT.

THE STORM WAS OVER CAMP CROOK ROAD...AND WAS MOVING TOWARD HIGHWAY 
12 TOWARDS MARMARTH AND RHAME.

LAT...LON 4628 10405 4628 10356 4594 10381 4594 10405
TIME...MOT...LOC 0006Z 213DEG 24KT 4613 10396
WIND...HAIL 60MPH 1.75IN

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:19 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 29, 5:19 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT FRI JUL 29 2011

.UPDATE...
UPDATE FOR SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION...
SEVERE THUNDERSTORM WATCH NOW IN EFFECT UNTIL 05Z THIS EVENING
ACROSS THE WEST. DEEP LAYER SHEAR IS BORDERLINE...BUT LAPSE RATES
ARE QUITE STEEP...AOA 8C/KM. LARGE HAIL OF GOLFBALL SIZE OR BIGGER
WILL BE THE MAIN THREAT...ALTHOUGH THERE IS PLENTY OF DOWNDRAFT
CAPE AND A FEW STRONG WIND GUSTS MAY OCCUR AS WELL.

&&

.AVIATION...
HANDLED OVERNIGHT CONVECTION WITH VCTS AND CB GROUPS...AS
CONFIDENCE IS LOW IN ANY ONE PARTICULAR TAF SITE BEING AFFECTED BY
A THUNDERSTORM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WEST UNTIL 05Z.
&&

UPDATE...KINNEY
Hazardous weather outlook, Jul 29, 1:37 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI JUL 29 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE
ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR
THE SOUTH CENTRAL.

CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF
WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER
EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR
THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR
SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY
SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE
SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA.

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST
THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY
TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT
1-800-247-0212.

HEINERT

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.